Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Wilmington, OH

April 12, 2002Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 12, 2002, 5:50 PM EDT for Montgomery County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2002, 5:50 PM EDT (21:50 UTC)
Expired
Apr 12, 2002, 6:30 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 122150
SVRILN
OHC113-122230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 630 PM EDT...

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENGLEWOOD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DAYTON...
  ENGLEWOOD...
  HUBER HEIGHTS...
  NORTHRIDGE...
  TROTWOOD...
  VANDALIA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:37 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 1:37 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 PM EDT FRI APR 12 2002

SBCAPES TONIGHT ARENT TOO IMPRESSIVE...BUT STILL MAINTAIN 400+ IN
AN AREA WHERE UPPER DIVERGENCE IS FAIRLY STRONG. LIS REMAIN
NEGATIVE OVER FCST AREA THROUGH THE NIGHT. HAVE SEEN A FAIR
CORRELATION THIS MORNING WITH ETAS 250MB DIVERGENCE AND WILL KEY ON
THAT TONIGHT FOR A STRONGER MENTION OF THUNDERSTORMS. THIS PUTS
FOCUS ON THE NORTHWEST QUARTER OF FCST AREA THROUGH 12Z JUST AHEAD
OF S/W AND UNDER VORT THAT TRACKS THROUGH NRN IND. WILL BUMP THUNDER
CHANCE TO LIKELY HERE WITH CATEGORICAL POPS. EXPECT TO STAY CLOSER
TO WARMER FWC NUMBERS TONIGHT.

FOR TOMORROW...MAJORITY OF FORCING GETS MOVED NORTHEAST OF FCST AREA
BUT MOISTURE AND SOME INSTABILITY LAGS OVER CWA. AM HOPEFUL THAT
PRECIP WONT LAST LONG THROUGH THE MORNING HOURS...ESPECIALLY
NORTHWEST...BUT CANT RULE OUT SHOWERS AND WILL CONTINUE WITH CHANCE
WORDING. DAYTIME HIGHS WILL BE SIGNIFICANTLY COOLER IN THE NORTHWEST
AS READINGS BEHIND CDFNT TODAY ARE STRUGGLING TO GET THROUGH THE
50S. WILL BREAK HIGHS FROM LOW 60S NW TO LOW 70S SE.

THOUGH THE FRONT MOVES THORUGHFCST AREA SATURDAY...SOME LINGERING
SHOWERS BEHIND IT ARE POSSIBLE THROUGH THE NIGHT AND WILL WORD AS
SCATTERED WITH A 30 POP EXCEPT FOR 40 IN THE SOUTHEAST. THIS RUNS
INTO SUNDAY MORNING IN THE SOUTHEAST WHERE LOW CHANCE POPS ARE
REASONABLE. FWC NUMBERS LOOK REASONABLE ON SUNDAY WITH PC SKIES.

EARLY PART OF NEXT WEEK SHOULD BE DRY WITH BUILDING H5 RIDGE AHEAD
OF DEEPING LOW IN THE PLAINS. GULF MOISTURE COMES BACK AND NEXT
FRONT APPROACHING BY MID WEEK SHOULD WRING OUT SOME SCATTERED
SHOWERS.

SFC LOW PASSES N OF FCST AREA IN EXTENDED BUT DROPS A FRONTAL
BOUNDARY FROM SW-NE WHICH IS EXPECTED TO BE A FOCUS FOR SHOWERS
STARTING ON WEDNESDAY. HOWEVER...MRF IS THROWING A HUGE DIURNALLY
INFLUENCED AREA OF QPF OVER THE SERN 1/3 OF THE U.S. THAT IS LIKELY
OVERDONE. ID RATHER HOLD OFF MENTION OF PRECIP DURING THE DAY ON
WEDNESDAY...BUT CURRENT FCST HAS IT IN AND THERE IS ALWAYS TIMING
ISSUES THIS FAR OUT IN THE FCST. BEGINNING WEDNESDAY...WILL EXPECT
MOCLOUDY SKIES WITH A CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO THE
BOUNDARY THAT SOWLY MOVES SOUTHEAST OF FCST AREA BY NEXT WEEKEND.

.ILN...NONE

FRANKS

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.